Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Suggest treatment tongue infection

User rating for this question
Answered by
Practicing since : 2001
Answered : 11718 Questions
I have been taking Nystatin for thrush caused by steroid nasal spray for about 6 weeks. Then about 3 weeks ago I got the flu which started with an extremely sore throat that when into bronchitis and I lost my voice from coughing. My tongue is still coated from thrush, but is an orangish color (not stained from food). Today I noticed fairly large welt on the back of my tongue about the size of a pea. I am concerned about the welts.
Posted Mon, 10 Mar 2014 in General Health
Answered by Dr. Rakhi Tayal 1 hour later
Brief Answer: Due to superadded infection. Detailed Answer: Hello, Thanks for trusting us with your health concern. It seems that you have developed an aphthous ulcer or lingual papillitis on your tongue due to a superadded bacterial infection in the area. Oral hygiene is the first line of treatment for such conditions. Brushing twice daily and flossing afterward helps prevent bacteria from causing infection in your taste buds. Over-the-counter medications such as OraBase or Zilactin can be used to cover the welt, acting as a bandage. This prevents further irritation and allows it to heal without risk of infection. Another treatment to consider is rinsing with a warm salt water solution or mouthwash. You can get proper antibiotics prescribed from your dentist in case the welt persists. Please feel free to discuss further. I will be glad to answer the follow up queries that you have. Wishing you good health. Regards. Dr. Rakhi Tayal. For future query, you can directly approach me through my profile URL
Above answer was peer-reviewed by
Follow-up: Suggest treatment tongue infection 36 minutes later
I have a couple questions: 1.I meant to say I have about 5 welt(s) on the back of my tongue, each about the size of a pea. They are raised like a hive and are not ulcerated. If they are caused by bacterial infection and they are still there after a several more days, should I seek getting an antibiotic from my doctor, or will they eventually go away with brushing/flossing/ and no antibiotic? 2. What causes a tongue to be orange for 4-5 months, if food/drink/dyes are not the cause? The doctor who prescribed the Nystatin for the thrush didn't know why my tongue was orange and said "don't worry about it." Some of it will lightly brush off but always comes back. Someone suggested that it may be orange from the yeast flora dying off? 3. After 6 weeks the Nystatin does not seem to be helping yet with the thrush or the orange color. I still have about 3 weeks left. Is it too early to see an improvement? Should I be seeking something different such as a medicated oral lozenge or a different med for the thrush? Thank you.
Answered by Dr. Rakhi Tayal 5 hours later
Brief Answer: Detailed below. Detailed Answer: Hello. Thanks for writing again. 1. The 5 raised welts without an ulceration could be due to prominent inflamed tongue papillae. They should decrease with the above said measures in a week. In case these are persistent then a direct examination and prescription medicines are recommended. 2. The change in the tongue coloration can be due to Vitamin B 12 deficiency; folic acid deficiency or due to the yeast infection itself. Proper supplements may help in bringing the tongue back to normal color. 3. If there is no improvement in 6 weeks then the anti fungal agent needs to be changed after a culture sensitivity report. Hope my answer is helpful. If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor